Alert archive / South Carolina / Tornado Warnings in 2009

Tornado Warning 12, NWS Columbia, SC

May 4, 2009Fairfield County, Newberry County, South Carolina

NWS Columbia, SC issued this tornado warning at May 4, 2009, 6:36 PM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2009, 6:36 PM EDT (22:36 UTC)
Expired
May 4, 2009, 7:15 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Newberry County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCAE 042236
TORCAE
SCC039-071-042315-
/O.NEW.KCAE.TO.W.0012.090504T2236Z-090504T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
636 PM EDT MON MAY 4 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 715 PM EDT

* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER NEWBERRY
  COUNTY...OR ABOUT 7 MILES NORTH OF NEWBERRY...MOVING EAST-NORTHEAST AT
  35 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3456 8135 3434 8125 3433 8159 3443 8162
      3447 8155 3445 8153 3449 8148 3449 8143
      3453 8143
TIME...MOT...LOC 2235Z 246DEG 37KT 3439 8156

$$
1 follow-up statement
000 
WWUS52 KCAE 042243
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT MON MAY 4 2009

SCC039-071-042315-
/O.CON.KCAE.TO.W.0012.000000T0000Z-090504T2315Z/
FAIRFIELD SC-NEWBERRY SC-
643 PM EDT MON MAY 4 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR NEWBERRY
AND FAIRFIELD COUNTIES...

AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LIKELY TORNADO NEAR THE MOLLYS ROCK PICNIC AREA
MOVING TOWARD THE BLAIR AREA OF WESTERN FAIRFIELD COUNTY.
MOVEMENT WAS EAST-NORTHEAST NEAR 35 MPH.

A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST 
PROTECTION FROM TORNADOES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3456 8135 3434 8125 3433 8159 3443 8162
      3447 8155 3445 8153 3449 8148 3449 8143
      3453 8143
TIME...MOT...LOC 2241Z 246DEG 37KT 3441 8149

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at May 4, 3:00 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 4, 3:00 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT MON MAY 4 2009

.SYNOPSIS...
A SLOW MOVING FRONTAL BOUNDARY WILL STALL ACROSS THE REGION TONIGHT
AND BE THE FOCUSING MECHANISM FOR THUNDERSTORMS TUESDAY AND
WEDNESDAY. THE WEATHER WILL REMAIN UNSETTLED FOR THE END OF THE WEEK
WITH POSSIBLE CLEARING FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE IMAGERY AND WSR-88D NETWORK SHOW RAPIDLY DEVLEOPING
SHOWERS AND THUNDERSTORMS ENTERING THE CSRA. CURRENT MOVEMENT OF
THE CELLS IS NORTHEAST AROUND 20 KT...WITH STRONGER CELLS MOVING A
BIT FASTER. EXPECT CONTINUED INTENSIFICATION OVER THE NEXT COUPLE
OF HOURS AS THE BETTER DYNAMICS MOVE INTO THE FORECAST AREA. BEST
INSTABILITY IS OVER THE EASTERN MIDLANDS WHERE A BIT MORE SUN HAS
INCREASED TEMPERATURES INTO THE LOWER 80S. SPC SEVERE THUNDERSTORM
WATCH 242 EXPANDS ON THIS AREA SLIGHTLY ENCOMPASSING NEARLY ALL OF
THE FORECAST AREA...AND EXPIRES AT 8PM.

FRONTAL BOUNDARY WILL MOVE INTO THE REGION THIS EVENING AND STALL
OVER THE FORECAST AREA OVERNIGHT. THIS WILL KEEP THE SOUTHERLY WINDS
OVER THE REGION ALLOWING GULF MOISTURE TO CONTINUE MOVING INTO THE
REGION. ALTHOUGH INSTABILITY WILL DIMINISH WITH THE LOSS OF DIURNAL
HEATING AND DYNAMICS WEAKENING THROUGH THE NIGHT...THE POTENTIAL FOR
THUNDERSTORMS THROUGH THE NIGHT WILL PERSIST. BEST CHANCE OF
THUNDERSTORMS WILL BE ACROSS THE EASTERN MIDLANDS AS BEST
INSTABILITY WILL REMAIN OVER THIS AREA UNTIL THE EARLY MORNING
HOURS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
STALLED FRONTAL BOUNDARY WILL REMAIN OVER THE FORECAST AREA AND BE
THE FOCUS FOR CONVECTION TUESDAY THROUGH WEDNESDAY NIGHT. MODELS
INDICATE MODERATE INSTABILITY TUESDAY AND WEDNESDAY AFTERNOON DUE TO
DIURNAL HEATING...HOWEVER THE EXTENT WILL DEPEND ON THE AMOUNT OF
CLOUDINESS. WITH PARTLY TO MOSTLY CLOUDY SKIES LIMITING HEATING WILL
EXPECT HIGH TEMPERATURES IN THE UPPER 70S TO LOWER 80S...WHICH WILL
EXCEED CONVECTIVE TEMPERATURES IN THE MIDDLE 70S. ADDING TO THE
POTENTIAL WILL BE MINOR UPPER LEVEL SHORT WAVES CROSSING THE AREA
BOTH TUESDAY AND WEDNESDAY AFTERNOONS. WITH DYNAMIC FORCING WEAKER
AND UPPER LEVEL DIVERGENCE NEGLIGIBLE ON TUESDAY AND WEDNESDAY
BELIEVE THE THREAT OF SEVERE WEATHER WILL BE LOWER...HOWEVER THERE
WILL STILL BE THE POTENTIAL FOR ISOLATED SEVERE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
PATTERN WILL REMAIN UNSETTLED THROUGH FRIDAY NIGHT AS THE FRONTAL
BOUNDARY REMAINS NEAR THE FORECAST AREA AND A SERIES OF UPPER LEVEL
DISTURBANCES CROSS THE REGION. MODELS HAVE SLIGHTLY DIFFERENT
TIMING AND INTENSITIES OF THESE FEATURES...HOWEVER AGREE ON THE
OVERALL PATTERN. ON SATURDAY THE UPPER LEVEL TROUGH FINALLY SWINGS
OFFSHORE WITH DRIER AIR MOVING INTO THE REGION FOR THE REMAINDER OF
THE WEEKEND. HAVE ELECTED TO KEEP MONDAY DRY AS MODEL DIFFERENCES
INCREASE AND BELIEVE THE GFS IS TOO FAST.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A FRONTAL BOUNDARY NORTH OF THE MIDLANDS WILL MOVE SOUTHWARD INTO
THE MIDLANDS TONIGHT. A MOIST SOUTH TO SOUTHWEST LOW LEVEL FLOW WILL
CONTINUE TO BRING MOISTURE TO THE AREA. A SERIES OF UPPER LEVEL
DISTURBANCES WILL CROSS THE REGION BRINGING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND OVERNIGHT. CEILINGS
AND VISIBILITY EXPECTED TO BE MVFR OR LOWER IN THUNDERSTORMS.
RADAR AT 17Z SHOWING CONVECTION DEVELOPING ACROSS SOUTH CENTRAL
GEORGIA...SHOULD MOVE NORTHEAST INTO EASTERN SOUTH CAROLINA THIS
AFTERNOON. SO EXPECT CONVECTION WILL BECOME MORE WIDESPREAD THIS
AFTERNOON AND EVENING ALTHOUGH WEAK INSTABILITY REMAINS LIMITING
FACTOR FOR STRONG THUNDERSTORMS AROUND CAE/CUB. STRONGER STORMS
POSSIBLE NEAR OGB WHERE INSTABILITY STRONGER. GUIDANCE INDICATING MVFR TO
IFR CONDITIONS TOWARD THE END OF THE TAF PERIOD WITH NUMEROUS
SHOWERS DEVELOPING AGAIN TUESDAY MORNING.

EXTENDED AVIATION OUTLOOK...THE SLOW MOVING COLD FRONT WILL DRIFT
SOUTHWARD INTO THE AREA TUESDAY. THIS FRONT WILL GRADUALLY WEAKEN
WEDNESDAY. SUFFICIENT MOISTURE AND DIURNAL INSTABILITY WILL PROVIDE
A CHANCE OF AFTERNOON/EVENING SHRA/TSRA THROUGH THE PERIOD.
LATE NIGHT/MORNING FOG OR STRATUS ALSO POSSIBLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, May 4, 2:43 PM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT MON MAY 4 2009

GAZ040-063>065-077-SCZ018-022-025>031-035>038-041-051845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-KERSHAW-EDGEFIELD-
SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
243 PM EDT MON MAY 4 2009

...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING.

SCZ015-016-020-021-051845-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-
243 PM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAMGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 4, 3:43 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 S SARDIS              32.96N 81.76W
05/04/2009  E0.75 INCH       BURKE              GA   FIRE DEPT/RESCUE

            FD REPORTED PEA SIZE HAIL IN SARDIS AND PENNY SIZE HAIL
            SOUTH OF SARDIS BETWEEN HIGHWAYS 23 AND 24.

&&

PETROLIT
Special weather statement, May 4, 5:43 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
543 PM EDT MON MAY 4 2009

SCZ029-031-038-042245-
CLARENDON-LEE-SUMTER-
543 PM EDT MON MAY 4 2009

...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON...LEE AND SUMTER
COUNTIES...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS APPROACHING THE SUMTER AND MANNING AREAS. THESE
STORMS WERE MOVING NORTHEASTWARD NEAR 30 MPH AND WILL ALSO AFFECT
SOUTHEAST LEE COUNTY ALSO.

EXPECT WIND GUSTS NEAR 45 MPH...VERY HEAVY DOWNPOURS AND FREQUENT
LIGHTING WITH THESE THUNDERSTORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:56 PM EDTTornado WarningCAENewberry49 min
May 4, 6:02 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter58 min
May 4, 7:08 PM EDTTornado WarningCAEFairfield37 min
May 4, 7:49 PM EDTSevere Thunderstorm WarningCAEClarendon, Kershaw, Lee, Richland, Sumter56 min

Nearby

Tornado Warnings in South Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.